Alert archive / Iowa / Flash Flood Warnings in 2008
Flash Flood Warning 19, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jun 8, 2008, 9:03 PM CDT for Linn County, Iowa. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2008, 9:03 PM CDT (02:03 UTC)
- Expired
- Jun 9, 2008, 12:43 AM CDT
- In force
- 4 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Linn County, IA
The radar
The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 10:57 PM CDT | FLASH FLOOD | Center Point, IA | ALL CREEKS AT CENTER POINT ARE OUT OF THEIR BANKS. RESIDENTS AND FIRE DEPT ARE SAND BAGGING TO PROTECT PROPERTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 114 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2433 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 10.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDVN 090207 FFWDVN IAC113-090800- /O.NEW.KDVN.FF.W.0019.080609T0203Z-080609T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 903 PM CDT SUN JUN 8 2008 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * FLASH FLOOD WARNING FOR... LINN COUNTY IN EAST CENTRAL IOWA... THIS INCLUDES THE CITY OF CEDAR RAPIDS... * UNTIL 300 AM CDT * AT 902 PM CDT...LOCAL EMERGENCY MANAGEMENT OFFICIALS REPORTED INDIAN CREEK IS BANKFULL AND HAS THE POTENTIAL TO EXCEED ITS BANKS. OTHER CREEKS AND TRIBUTARIES ACROSS LINN COUNTY ARE RUNNING NEAR OF AT BANKFULL AND COULD ALSO EXCEED THEIR BANKS. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAUBEEK... WALKER...TROY MILLS...PRAIRIEBURG...PARIS...COGGON...CENTRAL CITY...CENTER POINT AND ALBURNETT FLASH FLOODING MEANS WATER WILL RISE RAPIDLY TO LEVELS CAUSING A THREAT TO LIFE AND PROPERTY. TAKE IMMEDIATE PRECAUTIONS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING. LAT...LON 4229 9137 4186 9138 4187 9183 4229 9183 TIME...MOT...LOC 0203Z 180DEG 0KT 4211 9161 $$
1 follow-up statement
000 WGUS73 KDVN 090543 FFSDVN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1243 AM CDT MON JUN 9 2008 IAC113-090553- /O.CAN.KDVN.FF.W.0019.000000T0000Z-080609T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LINN IA- 1243 AM CDT MON JUN 9 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR LINN COUNTY... THUNDERSTORMS HAVE MOVED WELL EAST OF THE AREA ENDING THE IMMEDIATE FLASH FLOOD THREAT. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. LAT...LON 4229 9137 4186 9138 4187 9183 4229 9183 TIME...MOT...LOC 0543Z 180DEG 0KT 4211 9161 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 3:10 PM CDT, 5 hours 53 minutes earlier.
Area forecast discussion, Jun 8, 3:10 PM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 PM CDT SUN JUN 8 2008
.DISCUSSION...
ANOTHER STORMY NIGHT IN STORE FOR MOST OF THE DVN CWA WITH
FLOODING/FLASH FLOODING THE NUMBER ONE CONCERN...AND DAMAGING
THUNDERSTORM WINDS FROM AN EVOLVING MCS FROM THE ACTIVITY
CURRENTLY BLOSSOMING FROM NORTHEAST KS...TO WEST OF DSM. STILL MAY
BE A ISOLATED TORNADIC THREAT IF A SUPERCELL CAN MAINTAIN INTO THE
FAR WEST AND SOUTHWEST DVN CWA LATER THIS EVENING...OR IF A STRONG
CELL CAN TAKE OFF ON OLD OUTFLOW BOUNDARY NOW ORIENTED FROM W-E
JUST SOUTH OF I80 FROM NEAR SIGOURNEY...TO MONMOUTH/GALESBURG OVER
THE NEXT 1-4 HRS. THIS SUPPORTED BY LAPSE INDICATED CAPES OF 2500 TO
3500 ALONG AND SOUTH OF THIS BOUNDARY...AS WELL AS SIG TOR PARAMETERS
OF OVER 5. SO WOULD EXPECT A NEW TOR BOX SOON IN MUCH OF THE DVN AS
LLJ RE-ENERGIZES AND BACKS SOME THIS EVENING. THIS AREA ALSO IN IDEAL
PLACEMENT ON NORTHERN EDGE OF MID LEVEL CAP. WITH MID TEEN C H85 DPT
MOISTURE FEED CONTINUING UP ACRS THE FCST AREA...AGAIN ANY
THUNDERSTORM COMPLEX WILL PRODUCE VERY HEAVY RAIN...AND WITH
THE ACTIVITY TONIGHT INCOMING FROM THE WEST OR DEVELOPING
OVERHEAD...AS WELL AS A SFC WAVE RIPPLING UP THE MAIN SFC FRONT
TRYING TO SQUEEZE SOUTHEASTWARD BUT STILL IN THE CWA ON MONDAY...
WILL EXPAND THE FLASH FLOOD WATCH FOR THE ENTIRE CWA. WILL KEEP THE
NORTHWEST THIRD THROUGH 12Z MONDAY...AND THE REST OF THE AREA THROUGH
00Z TUE. FEEL THE HIGHER FFG IN WEST CENTRAL IL WILL STILL HAVE A
GOOD CHANCE OF BEING OVERCOME BY HEAVY CONVECTION AND TORRENTIAL
DOWNPOURS BY POSSIBLE TRAINING STORMS LATE TONIGHT AND MUCH OF
MONDAY. POTENTIAL OF MANY AREAS GETTING ANOTHER 1-3+ INCHES OF
RAINFALL TONIGHT INTO LATE MON MORNING...WHICH WILL EXACERBATE
ONGOING RIVER FLOODING AND OF COURSE INITIATE FLASH FLOODING. WILL
KEEP SFC TEMPS HELD DOWN ON TUE BY THE RAIN...OUTFLOW AND OF COURSE
CLOUD COVER.
ACTIVITY WILL SHIFT SOUTHEAST LATER MON EVENING...THEN SHORT AND
SOME MEDIUM RANGE MODELS ARE STILL ADVERTISING A DRY PERIOD POSSIBLE
THROUGH WED EVENING BEFORE SOUTHWEST UPPER FLOW RELOADS JUST TO THE
WEST AND NORTHWEST FOR POSSIBLE STORM IMPINGEMENT WED NIGHT INTO
THU EVENING. FRONT THEN TO GET SHUNTED ACRS THE CWA FOR BETTER STORM
CHC WITH HEAVY RAIN AGAIN LATE THU NIGHT INTO FRI. ZONAL FLOW MAY
BRING ALMOST A DAILY STORM THREAT OR EVERY OTHER DAY FOR THE
WEEKEND. HIGHS LOOK TO BE GENERALLY IN THE LOW TO MID 80S/UNLESS
STORM COOLED/ FROM WED ON...WITH LOWS IN THE 60S. ..12..
&&
.AVIATION...
AN OUTFLOW BOUNDARY IS POSITIONED ALONG AND JUST SOUTH OF INTERSTATE
80 IN IOWA AND ILLINOIS THIS AFTERNOON...ACTING AS A WARM FRONTAL
BOUNDARY WHICH WILL HELP FOCUS SCATTERED THUNDERSTORMS OVER ALL TAF
SITES EXCEPT BURLINGTON THIS AFTERNOON. PERIODS OF THUNDERSTORMS...
SOME VERY STRONG TO SEVERE WILL BE POSSIBLE AT ALL TAF SITES BETWEEN
21Z AND 05Z. AFTER 05Z...WIDESPREAD MVFR CIGS ARE LIKELY AT ALL
SITES...WITH A CONTINUED THREAT OF RAIN AND THUNDERSTORMS. STORMS
WILL BE WIDESPREAD AT SITES AFTER 10Z TONIGHT INTO MID MORNING
MONDAY...WITH OCCASIONAL IFR CONDITIONS. ..ERVIN..
&&
.HYDROLOGY...
VERY BUSY TODAY...HYDRO-WISE...WITH THREE CONFERENCE CALLS AND OTHER
COORDINATION EFFORTS. LAST NIGHT/S RAINFALL CAME IN HIGHER THAN WHAT
WAS PREDICTED IN SOME LOCATIONS. THE CEDAR AND IOWA RIVER BASINS
WERE HIT ESPECIALLY HARD. AS A RESULT...WE ARE NOW FORECASTING
RECORD OR NEAR RECORD FLOODING AT SIX FORECAST POINTS ON THE CEDAR
AND IOWA RIVERS.
ONE RELATED CONCERN IS THE FORECAST ACCURACY WITH RECORD OR NEAR
RECORD FLOODING. SINCE WE USE STAGE-DISCHARGE RELATIONSHIPS TO
FORECAST THE RIVERS...THESE RELATIONSHIPS BECOME UNCERTAIN AT HIGH
STAGES BECAUSE...BY DEFINITION...THESE STAGES HAVE EITHER NEVER BEEN
SEEN OR HAVE NOT BEEN SEEN IN A LONG TIME. WE ARE WORKING WITH THE
U.S. GEOLOGICAL SURVEY TO COLLABORATE ON THESE STAGE-DISCHARGE
RELATIONSHIPS.
FLASH FLOOD THREAT ALSO CONTINUES THROUGH MONDAY AS THE FRONTAL
BOUNDARY SAGS SLOWLY SOUTHEAST. ONE TO TWO INCHES OF ADDITIONAL
RAIN...BEYOND THE RAIN RECEIVED THROUGH MIDDAY TODAY...IS POSSIBLE
WITH VERY MOIST AIR IN PLACE. ANY INTENSE THUNDERSTORM OR TRAINING
OF STORMS WILL BE CAPABLE OF PRODUCING HEAVIER RAINFALL AMOUNTS IN A
SHORT PERIOD OF TIME. THIS ADDITIONAL RAINFALL WILL INCREASE THE
SEVERITY OF THE CURRENT FLOODING SITUATION. AM ESPECIALLY CONCERNED
BECAUSE IT APPEARS LIKE THE NORTHERN PART OF THE CWA WILL RECEIVE
MORE RAINFALL THAN THE QPF INDICATED. THUS...RIVER FORECASTS MAY
NEED TO BE ADJUSTED AGAIN LATER THIS EVENING OR ON MONDAY.
..JAZ..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH CONTINUES TONIGHT FOR BENTON-BUCHANAN-
CEDAR-DELAWARE-DUBUQUE-JACKSON-JOHNSON-JONES-LINN. FLASH FLOOD
WATCH NOW IN EFFECT TONIGHT THROUGH MONDAY FOR CLINTON-DES
MOINES-HENRY IA-IOWA-JEFFERSON-KEOKUK-LEE-LOUISA-MUSCATINE-
SCOTT-VAN BUREN-WASHINGTON.
IL...FLASH FLOOD WATCH CONTINUES TONIGHT FOR JO DAVIESS...NOW IN
EFFECT TONIGHT THROUGH MONDAY FOR BUREAU-CARROLL-HANCOCK-
HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-
STEPHENSON-WARREN-WHITESIDE.
MO...FLASH FLOOD WATCH TONIGHT AND MONDAY FOR CLARK-SCOTLAND.
&&
12/ERVIN/JAZHazardous weather outlook, Jun 8, 4:45 AM CDT, 16 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 445 AM CDT SUN JUN 8 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-091000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 445 AM CDT SUN JUN 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS THE ENTIRE OUTLOOK AREA. THE MAIN THREAT WILL BE DAMAGING WINDS OVER 70 MPH...BUT LARGE HAIL AND ISOLATED TORNADOES ARE ALSO POSSIBLE. IN ADDITION...THE STRONGER STORMS WILL PRODUCE VERY HEAVY RAIN WHICH MAY CAUSE FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR LOCATIONS ALONG AND NORTH OF INTERSTATE 80 FOR TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A HEAVY RAIN AND POSSIBLE FLASH FLOOD EVENT IS SHAPING UP ON MONDAY FOR PORTIONS OF EASTERN IOWA...WESTERN ILLINOIS AND NORTHEAST MISSOURI. SEVERE THUNDERSTORMS ARE NOT EXPECTED. A COLD FRONT WILL SAG SOUTHEAST ACROSS THE REGION PROVIDING THE FOCUS FOR NUMEROUS THUNDERSTORMS PRODUCING HEAVY RAIN. AT LEAST SEVERAL INCHES OF RAIN IS POSSIBLE WHICH COULD CAUSE FLASH FLOODING. THERE WILL BE A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. MINOR TO MAJOR FLOODING WILL CONTINUE ON MANY EASTERN IOWA TRIBUTARY RIVERS...WITH MINOR TO MODERATE FLOODING ALONG THE MISSISSIPPI RIVER FROM DUBUQUE SOUTHWARD. MORE DETAILED INFORMATION CAN BE FOUND IN THE LATEST FLOOD STATEMENT PRODUCT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT. HAASE
In the hours before
Local storm report, Jun 8, 8:34 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
834 PM CDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM TSTM WND GST NICHOLS 41.48N 91.31W
06/08/2008 E60 MPH MUSCATINE IA TRAINED SPOTTER
&&
LELocal storm report, Jun 8, 8:39 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
839 PM CDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM TSTM WND DMG SPERRY 40.95N 91.15W
06/08/2008 DES MOINES IA TRAINED SPOTTER
ESTIMATED 70 TO 80 MPH WINDS. WOOD PILE AND WHEEL BARROW
FLYING THROUGH THE AIR.
&&
STEVEKLocal storm report, Jun 8, 8:43 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
843 PM CDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND DMG FREEPORT 42.29N 89.63W
06/08/2008 STEPHENSON IL LAW ENFORCEMENT
NUMEROUS TREES DOWN THROUGHOUT THE COUNTY. TIME
ESTIMATED.
&&
12Local storm report, Jun 8, 8:47 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
847 PM CDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND GST BURLINGTON REGIONAL AIR 40.78N 91.13W
06/08/2008 E60 MPH DES MOINES IA LAW ENFORCEMENT
0829 PM TSTM WND DMG BRIGHTON 41.17N 91.82W
06/08/2008 WASHINGTON IA TRAINED SPOTTER
LARGE TREE BRANCHES DOWN
0828 PM TSTM WND GST BEAVERDALE 40.85N 91.22W
06/08/2008 E60 MPH DES MOINES IA LAW ENFORCEMENT
0844 PM TSTM WND DMG BURLINGTON 40.81N 91.12W
06/08/2008 DES MOINES IA LAW ENFORCEMENT
12 TO 14 INCH TREE DOWN IN W. BURLINGTON
&&
TERRYSLocal storm report, Jun 8, 8:48 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
848 PM CDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM TSTM WND GST 1 SSE BURLINGTON 40.80N 91.12W
06/08/2008 E60 MPH DES MOINES IA TRAINED SPOTTER
&&
TERRYSLocal storm report, Jun 8, 8:57 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
857 PM CDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST STANWOOD 41.89N 91.15W
06/08/2008 M59 MPH CEDAR IA TRAINED SPOTTER
&&
LEThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:15 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jackson | 60 min |
| Jun 8, 7:22 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Iowa, Jefferson, Johnson, Keokuk, Lee and 3 more | 53 min |
| Jun 8, 7:33 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 57 min |
| Jun 8, 8:08 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Des Moines, Henry, Johnson, Lee and 4 more | 67 min |
| Jun 8, 8:38 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Jackson, Johnson, Jones, Linn | 67 min |
| Jun 8, 8:52 PM CDT | Flash Flood Warning | DVN | Cedar, Clinton, Scott | 4 hr |
| Jun 8, 9:04 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Muscatine, Scott | 56 min |
| Jun 9, 3:22 PM CDT | River Flood Warning | DVN | Lee, Van Buren | 23 days |
| Jun 9, 6:05 PM CDT | Flash Flood Warning | DVN | Iowa | 5 hr |
Nearby
Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.